Tinea incognito

Tinea incognito

Chris Schach

Author Bio -

 Key points
* Condition results when tinea has been treated with a topical steroid cream, causing the original infection to worsen.
* Because of misdiagnosis, reapplication of steroid cream causes the condition to persist, and can have longterm detrimental results.

Tinea incognito results when tinea — a dermatophyte fungal infection (commonly referred to as ringworm) — has been altered by inappropriate treatment, usually a topical steroid cream. This causes the original infection to slowly extend. Usually this condition is caused because of a misdiagnosis of dermatitis. The steroid cream reduces swelling and redness so the condition feels less irritable, but when the cream is stopped, the condition worsens, and thus more cream is applied, which causes the fungal infection to spread. As opposed to not treating the fungus, tinea incognito has a less raised margin, is less scaly, more pustular, more extensive, and more irritable. Also, long term usage of a topical steroid can cause skin atrophy (thin skin, Stretch marks), bruising and broken blood vessels. Any fungus causing tinea may develop into tinea incognito, but trichophyton rubrum is the most common.

Differential Diagnosis (Other conditions with similar appearance)
Dermatitis
Other forms of Tinea

    Diagnosis
    Key Points
    * The diagnosis of tinea incognito is confirmed through clinical inspection by microscopy and culture of skin scrapings.
    * If steroid cream was recently used, the rash may not have enough scaling to diagnose properly.
    * After stoppage of steroid cream, the rash gets worse.

    The diagnosis of tinea incognito is confirmed through clinical inspection by microscopy and culture of skin scrapings. Because of misdiagnosis, scrapings to make the diagnosis have often been delayed for months. If steroid cream has recently been applied, there is little rash scaling to scrape off so the specimen may be inadequate or negative. A few days after stopping the steroid cream, the rash becomes very swollen and red and more fungal elements may be seen on microscopy than usual.

    Treatment
    Key Points
    * The topical steroid should be discontinued.
    * Itch-relief lotion or antifungal treatments should be used in its place.

    The topical steroid should be discontinued. Bland itch-relief lotions can be applied. Standard antifungal treatment should be used, either in topical cream or oral form.

    Related Images

    View the embedded image gallery online at:
    https://ozarkderm.com/tinea-incognito#sigProIddecfb1cbfa
    More in this category: « Telangiectasia T-cell lymphoma »
    facebook_page_plugin